Tornadoes · United States · Iowa · 2010

EF0 tornado, Lytton, Iowa, June 22, 2010

This EF0 tornado ran 0.8 miles across Sac County on June 22, 2010, touching down at 9:15 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 22, 2010
Touchdown
9:15 PM CDT (02:15 UTC)
Lifted
9:17 PM CDT (02:17 UTC)
On the ground
2 minutes
Path length
0.8 miles (1.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Crop damage
$5,000
County
Sac County
Touchdown point
42.447, -94.932
Lift-off point
42.453, -94.920
Record number
1006222015-01

What the Weather Service recorded

A very unstable airmass was in place over Iowa during the late afternoon and evening of the 22nd. Surface temperatures warmed into the upper 80s to low 90s over much of the state with dew point temperatures rising into the mid 70s to low 80s. CAPE values increased to over 6000 J/kg over the southern half of the state with lifted indices around -12 C. Deep moisture flowed into the state both at low levels as well with the presence of a prominent tropical feed on the water vapor satellite imagery. Precipitable water values increased to 1.8 to 2.2 inches over southern Iowa as moisture pooled. Significant shear was present with effective shear of 45 to 60 kts over northern Iowa. Downdraft CAPE was over 1000 J/kg, while the available CAPE in the -10 to -30 C layer of the atmosphere was in the 800 to 1200 J/kg range. Hail was somewhat limited however with the freezing level between 14,500 and 15,500 feet. Temperatures at the 700 mb level rose to +15 C over southwest Iowa by evening. A strong upper level shortwave lifted northeast out of Colorado during the overnight into the early morning hours of the 22nd into the 23rd. A cold front approached Iowa from the northwest and moved into the northwestern counties by sunrise on the 23rd. Thunderstorms were slow to develop initially due to a strong cap in place over the state. After sunset, explosive development took place over northwest into north central Iowa. Several tornadoes touched down over northern Iowa. None of them were on the ground for an extended period of time however. One touched down in the Sac City area of Sac County, another in Humboldt west of Humboldt. A third tornado was on the ground for a few minutes in the Eagle Grove area. A brief touchdown occurred in Franklin County north of Iowa Falls. A tornado touched down just west of Tripoli. It obliterated an abandoned barn with a brief touchdown. The tornado was one of the stronger of the day at EF1 strength. Funnel clouds were numerous in spite of the darkness due to the vivid lightning and the ability to see them. There were several hail reports, with some of the hail reaching golf ball in size in Winnebago and Kossuth Counties. High winds were a more significant problem with the event as it developed in to an upscale MCC. Numerous reports of downed trees and power lines were received. A semi was overturned on I-35 at milepost 154 by high wind, with another 10 miles farther north. Damage to homes and barns was reported in Bremer and Black Hawk Counties as well. One storm produced a narrow microburst just west of Tripoli with winds estimated at 95 to 100 MPH based on a NWS storm survey. Three homes were damaged with 2 of them serious. Some outbuildings were also damaged by this microburst. The storms also produced very heavy rainfall. Flash flooding took place in several counties, including Wright, Franklin, and Palo Alto. Extensive street flooding took place in Clarion in Wright County with power out in most of the city. In addition, U.S. Highway 69 and Iowa Highway 3 were under water. U.S. Highway 18 was overtopped by high water in 2 places between Spencer and Emmetsburg in Palo Alto County. Roads were under water near Sheffield in Franklin County. Rainfall was heavy with amounts of 4 to 7 inches reported in a band extending from eastern Palo Alto, through Humboldt and Wright Counties, into Franklin County. Heavy rain flooded roads and resulted in evacuations in the town of Dumont in Butler County. The rain fell in just a few hours time. Following the flash flooding, areal flooding continued in parts of the area with highways remaining closed. Some local flooding was also reported in Warren County, east of the Carlisle area.

Brief tornado occurred between northeast of Sac City.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 22, 6:51 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 22, 6:51 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT TUE JUN 22 2010

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
COMPLEX FORECAST FOR TONIGHT...WITH POTENTIAL FOR SEVERE THROUGH THE
EVENING HOURS AND POSSIBLY OVERNIGHT.  HEAVY RAINFALL ALSO LIKELY
FROM THE SYSTEM EJECTING OUT OF COLORADO LATE THIS AFTERNOON DUE TO
STRONG UPPER LEVEL WINDS AND FORCING...COMBINED WITH MUCH STRONGER
LL JET TONIGHT INCREASING TO 45 TO 50 KTS INTO THE WARM FRONTAL
BOUNDARY AFT 06Z. DAYTIME CONVECTION HAS BEEN MUTED SO FAR DUE TO
VARIOUS OUTFLOWS AND OLD MCS CONTAMINATION.  SFC MAPS SHOW A LOT OF
FEATURES WITH COLD FRONT CROSSING NORTHERN PLAINS HEADING
SOUTHEAST...WEAK LOW NEAR OMA WITH WARM FRONT NOW LIFTING INTO
CENTRAL IA...MAIN SFC SHORT WAVE OVER EASTERN COLORADO WHICH IS
EXPECTED TO LIFT NORTH LATER TONIGHT.  MOISTURE POOL PLAGUING MID
SECTIONS PAST 2 WEEKS REMAINS INTACT AND WILL STRONGLY FEED SYSTEM
TONIGHT.  LATE AFTERNOON VISSAT SHOWS CU POOLING IN SOUTHEAST
NEBRASKA WITH H700 FLOW AND BOUNDARIES FAVORING AN EASTWARD
TRANSLATION INTO IOWA THIS EVENING. AS SUCH...EVENING HOURS WOULD
FAVOR SOME SEVERE ALONG WITH HEAVY RAINFALL. WITH A NORTHEAST
TRANSLATION OF WARM FRONT TONIGHT...BEST MOISTURE TRANSPORT WILL
FOCUS ALONG AND NORTH OF THE BOUNDARY WITH HEAVY RAINFALL AXIS
SHIFTING OVER CENTRAL TO NORTHEAST SECTIONS OF FORECAST AREA BETWEEN
I80 AND HIGHWAY 18. MOST OF THE SOUTH CANNOT TAKE ANY ADDITIONAL
HEAVY RAINFALL...NW CAN FOR NOW...AND THE REST OF THE FORECAST AREA
IS BETWEEN 1 AND 2 INCHES PER HOUR FOR FFG. HAVE INCLUDED THE ENTIRE
FORECAST AREA IN WATCH...DUE TO COMBINATION OF HEAVY RAINFALL
POTENTIAL NORTH...AND THE PROBLEMS AREAS OVER THE SOUTH THAT CANNOT
TAKE ANY MORE RAIN FOR NOW.  FEEL THAT THE AXIS OF HEAVY RAINFALL
WILL LINE UP MAINLY BETWEEN I80 AND 18...BUT MCS MAY OUTFLOW FARTHER
SOUTH.  ANOTHER COMPLICATING FACTOR IS WHETHER A SEVERE WIND EVENT
DEVELOPS LATE TNT. BEST INSTABILITY WILL BE ALONG AND SOUTH OF THE
FRONT...FAVORING CENTRAL SECTIONS. WITH H500 JET AND H850 LOW LEVEL
JET LATE TONIGHT...AMOUNTS OF 3 TO 5 INCHES MAY OCCUR IN THE AXIS OF
HEAVIEST RAINFALL...POTENTIALLY MORE IF BACK BUILDING. CORFIDI
VECTOR VERY WEAK OVER CENTRAL AND SOUTHERN IOWA LATER TONIGHT
THROUGH 12Z.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
CDFNT WL MAKE ITS WAY THRU THE CWA WED AND WILL BRING THE SVR THREAT
EWD WITH IT.  ONGOING TSRA WILL BE ACTIVE IN THE ERN CWA WITH IPVG
CONDS FM THE WEST DURG THE DAY.  FEEL MOST OF THE PCPN WILL BE OUT
OF THE AREA BY NOON OR SO.  ONLY EXCEPTION WILL BE THE FAR SE.  A
BRIEF BREAK IN THE ACTION FOR WED NIGHT THRU FRI AS HI PRES BLDS
INTO THE STATE.  HI PRES WL MOV OF WITH WAA SETTING IN BY SAT NGT
INTO SUN AND WILL UP POPS FOR THAT TIME FRAME.  EXPECT TO SEE THE
RESUMPTION OF MCS ACTVTY FOR LATER SAT NGT INTO SUN.  SHOULD SEE A
COUPLE DRY DAYS HEADING INTO THE FIRST PART OF NEXT WEEK.  ECMWF AND
GFS BOTH SUGGEST THE UPR RDG RETROGRADING TO THE W OF IA INTO THE
MIDDLE OF NEXT WEEK.  PREFER THE SOLNS OF PUSHING THE RDG EWD
QUICKER LIKE THE ECMWF DOES BASED ON THE PRESSENT STATE OF
MJO...SUCH THAT IT IS...AND THE -PNA THAT HAS BEEN SO PERSISTENT OF
LATE AND WILL CONTINUE INTO WK 2.

&&

.AVIATION...
23/00Z...THUNDERSTORMS ARE EXPECTED TO AFFECT IOWA THIS TONIGHT AND
INTO WED. STORMS MOVING INTO WEST CENTRAL IOWA NOW WILL BE IN KDSM
VICINITY NEXT FEW HOURS. THUNDERSTORM THREAT WILL CONTINUE OVERNIGHT
AND SOME SHOULD PRODUCE STRONG GUSTY WINDS. A COLD FRONT WILL MOVE
THROUGH IOWA ON WEDNESDAY. EXPECT WINDS TO GRADUALLY VEER FROM
SOUTHEAST TO SOUTHWEST THEN BECOME NORTHWEST WITH FROPA. A FEW SCT
STORMS ARE POSSIBLE MAINLY NEAR KALO AND KOTM ARE POSSIBLE WED AFT.

&&

.HYDROLOGY...
BOTH SHORT-TERM FLASH FLOODING AND LONGER-TERM RIVER FLOODING ARE
ONGOING NOW...AND WILL REMAIN THREATS OVER AT LEAST THE NEXT COUPLE
DAYS. CONFIDENCE IN THE FORECASTS OF FLASH FLOODING AND RIVER
FLOODING REMAINS LOWER THAN AVERAGE...DUE TO UNCERTAINTY IN AMOUNTS
AND LOCATION OF THE QPF THROUGH TONIGHT.

PRESENT QPF CALLS FOR HEAVY RAINFALL TONIGHT ESPECIALLY ACROSS THE
NORTHERN HALF OF OUR CWA. LOOKING ON THE POSITIVE SIDE...THE
NORTHERN HALF OF OUR CWA IS LESS PRONE TO FLASH FLOODING AS IT HAS
SEEN RELATIVELY LOW QPE OVER THE PAST FEW DAYS. IN CONTRAST...THE
SOUTHERN HALF OF OUR CWA IS MUCH MORE SUSCEPTIBLE TO FLASH FLOODING
BECAUSE IT HAS SEEN A LOT OF RAINFALL RECENTLY. THE 72-HR Q2
RADAR-ONLY QPE DATA SHOWS LESS THAN 1 IN HAS FALLEN N AND NE OF A
LINE THROUGH ALGONA...DES MOINES AND MONTEZUMA. QPE OF AT LEAST 1.5
TO 2 IN HAS FALLEN SOUTH OF A LINE THROUGH SAC CITY...DES MOINES AND
OSKALOOSA. CPC SOIL MOISTURE RANKING PERCENTILES SHOW THAT OUR
ENTIRE CWA IS ABOVE NORMAL...WITH SOIL WETNESS INCREASING SOUTHWARD.
THE SOUTHERN THIRD OF OUR CWA IS AT THE 95TH TO 99TH PERCENTILES.

ONE CONCERN IS THAT THE MODELS HAVE BEEN TRYING TO LIFT THE SURFACE
BOUNDARY FARTHER NORTH THAN REALITY OVER THE PAST SEVERAL DAYS. AS A
RESULT...THE HEAVY RAINFALL HAS TENDED TO OCCUR FARTHER SOUTH THAN
THE MODELS INDICATE. IF THIS DOES OCCUR THEN TONIGHT/S HEAVY
RAINFALL MAY BE DISPLACED SOUTH...AND CLOSER TO LOCATIONS WHICH ARE
MORE SUSCEPTIBLE TO SIGNIFICANT RUNOFF.

FOR LOCATIONS WHERE RIVER FLOOD WARNINGS ARE ALREADY IN
EFFECT...THOSE FLOOD WARNINGS WERE CONTINUED AND INCLUDED PROLONGED
FLOODING DUE TO THE QPF. THE NEW RIVER FORECAST GUIDANCE FOR SEVERAL
OTHER LOCATIONS CALLED FOR NEW FLOODING. AT MOST OF THOSE LOCATIONS
WE EITHER LOWERED THE FORECAST CRESTS AND/OR ISSUED A HYDROLOGIC
OUTLOOK INSTEAD OF A FLOOD WARNING...TO CALL ATTENTION TO THE
UNCERTAINTY IN THE FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...REV
LONG TERM...MS JUN 10
AVIATION...DONAVON
HYDROLOGY...ZOGG
Hazardous weather outlook, Jun 22, 3:58 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUN 22 2010

IAZ044>050-057>062-070>075-081>086-092>097-231100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
358 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE
NUMEROUS TONIGHT. THE STORMS LATER THIS EVENING MAY PRODUCE
LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO IS ALSO POSSIBLE.
IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL MAY LEAD TO
FLASH FLOODING IN SOME AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA.  PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY THROUGH SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE
WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF
THE STORMS LATER THIS WEEK.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON
WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING THROUGH TONIGHT.
REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD BE
APPRECIATED.

IAZ004>007-015>017-023>028-033>039-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
358 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL
IOWA...MAINLY ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE NUMEROUS
TONIGHT. SOME OF THE STORMS TONIGHT MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WIND THE MAIN THREAT. ISOLATED TORNADOES ARE ALSO
POSSIBLE. IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL MAY
LEAD TO FLASH FLOODING IN SOME AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY NIGHT THROUGH SUNDAY. A FEW SEVERE STORMS ARE
POSSIBLE WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE
POTENTIAL OF THE STORMS LATER THIS WEEKEND.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON
WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING THROUGH MUCH OF
THE NIGHT. REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD
BE APPRECIATED.

REV

In the hours before

Local storm report, Jun 22, 8:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     FUNNEL CLOUD     LAKE VIEW               42.31N 95.05W
06/22/2010                   SAC                IA   STORM CHASER

&&

JB
Local storm report, Jun 22, 9:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
914 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          SAC CITY                42.38N 94.98W
06/22/2010                   SAC                IA   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO ON GROUND NEAR THE SAC CITY
            AIRPORT

&&

RDONAVON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

2.3 hours before the tornado, 173 km from the path. June 23, 2010.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4767 joules per kilogram, CIN -7, lifted condensation level 1098 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2010-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 84 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4767 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
6788 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
4.7
Supercell composite
27.5
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Storm Lake (SLB), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the touchdown began at 02:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 22, 2010

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 224:30 PM EDTEF0Lebanon, PA0.150$10,000
June 224:42 PM MDTEF0Banner, NE0.530
June 225:06 PM MDTEF0Banner, NE0.530
June 225:18 PM MDTEF0Banner, NE0.530
June 225:38 PM MDTEF0Weston, WY0.030
June 226:20 PM MDTEF0Sheridan, NE0.010
June 228:30 PM EDTEF1Bradford, PA1.0250$100,000
June 229:12 PM CDTEF0Humboldt, IA0.935
June 2210:25 PM CDTEF0Wright, IA2.050
June 2211:10 PM CDTEF0Cherokee, IA1.250
June 2211:25 PM CDTEF0O'Brien, IA0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.